Question 1 · Medium
Before and during treatment with ethambutol, the nurse ensures regular monitoring of the patient's:
- AUrine colour for orange staining
- BSerum uric acid level
- CVisual acuity and red-green colour vision
- DHearing and vestibular balance on audiometry
Show answerHide answer
Answer: C · Visual acuity and red-green colour vision
Ethambutol can cause optic neuritis, seen first as reduced visual acuity and loss of red-green colour discrimination. The risk rises with dose and with renal impairment. A baseline eye test is recorded and the patient is asked to report blurred vision at once, as early withdrawal usually allows recovery. Young children who cannot report visual changes need careful dosing.
- A: Orange-red urine is a harmless effect of rifampicin.
- B: Raised uric acid and joint pain are linked mainly to pyrazinamide.
- D: Hearing and balance are monitored with streptomycin and other aminoglycosides.